Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 131, NWS Birmingham, AL

September 14, 2007Jefferson County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 14, 2007, 11:57 AM CDT for Jefferson County, Tuscaloosa County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2007, 11:57 AM CDT (16:57 UTC)
Expired
Sep 14, 2007, 12:15 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 39 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 141658
TORBMX
ALC073-125-141715-
/O.NEW.KBMX.TO.W.0131.070914T1657Z-070914T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT FRI SEP 14 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MIDFIELD...
  LIPSCOMB...HOMEWOOD...FORESTDALE...FAIRFIELD...BRIGHTON...
  BESSEMER...
  EAST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1215 PM CDT

* AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NORTH
  JOHNS...OR 10 MILES WEST OF BESSEMER...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  MCADORY AND MCCALLA BY 1205 PM CDT...
  BESSEMER...HUEYTOWN AND DOLOMITE BY 1210 PM CDT...
  LIPSCOMB...BRIGHTON...SHANNON AND MIDFIELD BY 1215 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3340 8725 3325 8714 3342 8677 3361 8691

$$

KSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 14, 11:08 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 14, 11:08 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 AM CDT FRI SEP 14 2007

.UPDATE....

THE REMNANTS OF HUMBERTO CONTINUE TO MOVE ACROSS THE AREA...WITH AN
EXPANSIVE AREA OF MODERATE RAIN ACROSS THE TENNESSEE VALLEY...AND
SEVERAL BANDS OF MODERATE TO HEAVY RAIN MOVING EASTWARD ACROSS
CENTRAL ALABAMA. THE SURFACE LOW CIRCULATION IS CURRENTLY LOCATED
ALONG THE CENTRAL MISSISSIPPI/ALABAMA STATE LINE. AS THIS
CIRCULATION CONTINUES TO MOVE EASTWARD...AIDED BY DAYTIME HEATING
AND THE UPPER LEVEL TROUGH TRAVERSING THE REGION...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...PRIMARILY
SOUTH OF INTERSTATE 20...AND AHEAD OF THE CURRENT RAIN BANDS.

SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY WILL COME TO AN END FROM
WEST TO EAST ACROSS THE STATE...WITH THE MAJORITY OF THE ACTIVITY IN
THE FAR NORTHWEST COMING TO AN END BY NOON. LINGERING LIGHT SHOWERS
OR DRIZZLE WILL REMAIN POSSIBLE THROUGH THE AFTERNOON AS LOW LEVEL
MOISTURE WRAPS ABOUT THE BACK SIDE OF THE SURFACE LOW. RAIN SHOULD
COME TO AN END ACROSS THE CENTRAL PART OF THE STATE BY EARLY
EVENING...AND SHOULD EXIT THE EASTERN COUNTIES BY LATE EVENING.

FOR THE MORNING UPDATE...WILL EDIT THE POP AND WX GRIDS TO REFLECT
THE RAIN COMING TO AN END IN THE FAR NORTHWEST FOR THE AFTERNOON.
ALSO WILL BUMP MAX TEMPERATURES UP A COUPLE DEGREES IN THE
SOUTHEAST...AS THEY HAVE WARMED UNDER CLEAR SKIES.

UPDATED ZONES WILL BE OUT SOON.

14

&&

.PREV DISCUSSION....
.LONG TERM...

SATURDAY THROUGH SUNDAY NIGHT...THE LATEST MODEL SUITE ON THE WHOLE
HAS SPED THINGS UP A BIT AT THE BEGINNING OF THE PERIOD. GFS/WRF/
NGM/CAN GLOB/SREF ALL HAVE THE UPPER LEVEL LONG WAVE TROUGH AXIS
EXITING STAGE RIGHT BY 12Z. THEREFORE...THE SURFACE COLD FRONT AND
ANY REMAINING TROPICAL MOISTURE SHOULD BE PUSHED SOUTH AND EAST OF
THE AREA. INTERESTINGLY ENOUGH...THE WRF STILL TRIES TO HOLD BACK
ENOUGH MOISTURE TO PRODUCE A FEW SHOWERS SOUTH OF I-85 WITH ITS
DEVELOPMENT OF ANOTHER LOW IN THE NORTHERN GULF. WILL CONTINUE
LEANING TOWARD THE GFS AS IT APPEARS IT IS HANDLING THE CURRENT
SITUATION A BIT BETTER. MODELS INDICATE A SHORT WAVE TROUGH DIVING
DOWN FROM THE NORTH SUNDAY NIGHT. AT THIS TIME...I THINK THE MOISTURE
WILL BE TOO LIMITED. WILL NOT MENTION ANY RAIN CHANCES SATURDAY
OR SUNDAY AT THIS TIME.

MAV/MET MOS STILL HAVE THEIR DIFFERENCES IN THE LOW TEMPS. MAV
ADVERTISING MUCH COOLER AS DRY AIR HAS A BIGGER PUSH. WILL CONTINUE
THE TREND OF LEANING TOWARD THE MAV MOS WITH THE COOLEST MORNING ON
SUNDAY. HIGHS MUCH CLOSER TO NORMAL FROM THE UPPER 70S TO MID 80S
AREAWIDE.

MONDAY THROUGH THURSDAY...MEDIUM RANGE MODELS START OFF IN FAIR
AGREEMENT. SHORT WAVE SUNDAY NIGHT EVENTUALLY FORMS AN UPPER LOW
ALONG THE SOUTHEAST COAST WITH THE HIGH BUILDING OVER OUR AREA.
THIS LOW THEN RETROGRADES AND UNDERCUTS THE HIGH. AT THE SURFACE...
RIDGING ALONG THE APPALACHIANS LOOKS TO HOLD MUCH OF THE PERIOD.
MOISTURE REMAINS SPARSE UNTIL THE TAIL END OF THE PERIOD WHEN
EASTERLY FLOW USHERS IN ATLANTIC MOISTURE. WILL ADD 15-25 POP FOR
THE THU TIME FRAME. WILL ACCEPT THE ENSEMBLE AVERAGES FOR TEMPS
AT THIS TIME.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

OCCASIONAL LIGHT TO MODERATE RAIN WILL OCCUR THROUGH THE TAF
PERIOD...PRIMARILY ACROSS THE NORTHERN HALF OF ALABAMA AS THE RAIN
SHIELD WITH THE REMNANTS OF HUMBERTO LIFT OFF TO THE NORTHEAST AND
EAST. THIS WILL LEAD TO VARIOUS CEILINGS AND VISIBILITIES BETWEEN
IFR AND MVFR OVER TCL, BHM, EET AND ANB. CONDITIONS SLIGHTLY BETTER
OVER MGM AND TOI. RAIN WILL BEGIN TAPERING OFF DURING THE MID
AFTERNOON TO EARLY EVENING HOURS FRIDAY WITH MOST LOCATIONS AT VFR
AROUND 01Z.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

14/75/88
Hazardous weather outlook, Sep 14, 9:26 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT FRI SEP 14 2007

ALZ011>015-017>050-151426-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
926 AM CDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL THREAT OF RAIN HEAVY ENOUGH TO CAUSE LOCALIZED
FLOODING ACROSS CENTRAL ALABAMA THROUGHOUT THE DAY TODAY.  THE AREA
WITH THE GREATEST HEAVY RAIN THREAT IS GENERALLY ALONG AND NORTH OF
INTERSTATE 20.  RAINFALL AMOUNTS IN THIS AREA WILL AVERAGE AROUND ONE
INCH...WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES POSSIBLE IN THE
MORE PERSISTENT HEAVY RAIN BANDS. THE HEAVY RAIN THREAT WILL END
BY 7 PM.

THERE IS ALSO A VERY SMALL THREAT THAT ISOLATED THUNDERSTORMS COULD
FORM SHORT-LIVED WEAK TORNADOES. THIS SMALL THREAT IS MAINLY ALONG
AND NORTH OF INTERSTATE 20. THIS THREAT WILL ALSO END BY 7 PM...FROM
WEST TO EAST.

WET MICROBURST POTENTIAL:
BIRMINGHAM..VERY LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KSL

In the hours before

Special weather statement, Sep 14, 8:32 AM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 AM CDT FRI SEP 14 2007

ALZ024-026-141415-
JEFFERSON-ST. CLAIR-
832 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 915 AM CDT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOODY...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRUSSVILLE.
  MARGARET.
  BRANCHVILLE.
  ODENVILLE.
  ST. CLAIR SPRINGS.
  CALDWELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 14, 9:09 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 AM CDT FRI SEP 14 2007

ALZ022-141445-
PICKENS-
909 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 945 AM CDT...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REFORM...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NORTH PICKENS AIRPORT.
  GORDO.
  LUBBUB.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 14, 9:36 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT FRI SEP 14 2007

ALZ023-141515-
TUSCALOOSA-
936 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 1015 AM
CDT...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECHOLA...OR 10 MILES EAST OF REFORM...MOVING
EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ECHOLA.
  COKER.
  NORTH RIVER.
  HOLT LOCK AND DAM.
  BROOKWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 14, 10:09 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 AM CDT FRI SEP 14 2007

ALZ023-141600-
TUSCALOOSA-
1009 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 1100 AM
CDT...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COKER...OR NEAR NORTHPORT...MOVING EAST AT
25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NORTHPORT.
  LAKE TUSCALOOSA.
  HOLT LOCK AND DAM.
  BROOKWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 14, 11:22 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CDT FRI SEP 14 2007

ALZ018-141715-
ETOWAH-
1122 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 1215 PM CDT...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOWELTON...OR 10 MILES NORTHWEST OF
RAINBOW CITY...MOVING EAST AT 25 MPH.

WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOWELTON.
  MOUNTAINBORO.
  ATTALLA.
  GADSDEN.
  NORTHSIDE.
  ANDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 14, 11:25 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT FRI SEP 14 2007

ALZ026-141715-
ST. CLAIR-
1125 AM CDT FRI SEP 14 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN ST. CLAIR COUNTY UNTIL 1215
PM CDT...

AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CALDWELL...OR 15 MILES NORTH OF PELL
CITY...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CALDWELL.
  ASHVILLE.
  STEELE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:38 AM CDTTornado WarningBMXTuscaloosa37 min
Sep 14, 11:10 AM CDTTornado WarningBMXJefferson50 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.